Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Metric geodesics of isometries in a Hilbert space and the extension problem


Authors: Esteban Andruchow, Lázaro Recht and Alejandro Varela
Journal: Proc. Amer. Math. Soc. 135 (2007), 2527-2537
MSC (2000): Primary 47A05, 47B15, 58B20
Published electronically: March 21, 2007
MathSciNet review: 2302573
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the problem of finding short smooth curves of isometries in a Hilbert space $ \h$. The length of a smooth curve $ \gamma(t)$, $ t\in[0,1]$, is measured by means of $ \int_0^1 \Vert\dot{\gamma}(t)\Vert dt$, where $ \Vert \Vert$ denotes the usual norm of operators. The initial value problem is solved: for any isometry $ V_0$ and each tangent vector at $ V_0$ (which is an operator of the form $ iXV_0$ with $ X^*=X$) with norm less than or equal to $ \pi$, there exist curves of the form $ e^{itZ}V_0$, with initial velocity $ iZV_0=iXV_0$, which are short along their path. These curves, which we call metric geodesics, need not be unique, and correspond to the so called extension problem considered by M.G. Krein and others: in our context, given a symmetric operator

$\displaystyle X_0\vert _{R(V_0)}:R(V_0)\to \mathcal{H}, $

find all possible $ Z^*=Z$ extending $ X_0\vert _{R(V_0)}$ to all $ \mathcal{H}$, with $ \Vert Z\Vert=\Vert X_0\Vert$. We also consider the problem of finding metric geodesics joining two given isometries $ V_0$ and $ V_1$. It is well known that if there exists a continuous path joining $ V_0$ and $ V_1$, then both ranges have the same codimension. We show that if this number is finite, then there exist metric geodesics joining $ V_0$ and $ V_1$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 47A05, 47B15, 58B20

Retrieve articles in all journals with MSC (2000): 47A05, 47B15, 58B20


Additional Information

Esteban Andruchow
Affiliation: Instituto de Ciencias, Universidad Nacional de Gral. Sarmiento, J. M. Gutiérrez 1150, (1613) Los Polvorines, Argentina
Email: eandruch@ungs.edu.ar

Lázaro Recht
Affiliation: Departamento de Matemática P y A, Universidad Simón Bolívar, Apartado 89000, Caracas 1080A, Venezuela
Email: recht@usb.ve

Alejandro Varela
Affiliation: Instituto de Ciencias, Universidad Nacional de Gral. Sarmiento, J. M. Gutiérrez 1150, (1613) Los Polvorines, Argentina
Email: avarela@ungs.edu.ar

DOI: http://dx.doi.org/10.1090/S0002-9939-07-08753-9
PII: S 0002-9939(07)08753-9
Keywords: Isometries, geodesics
Received by editor(s): April 22, 2005
Received by editor(s) in revised form: April 11, 2006
Published electronically: March 21, 2007
Communicated by: Joseph A. Ball
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.